Search

Self Care Pharmacy Blog

 

The Importance of Acetaminophen Overdose Education

November 1st, 2013

by Rachel Kunze

Acetaminophen, also known as Tylenol, is a popular analgesic that can be bought over the counter. Like many drugs, acetaminophen has serious health consequences if the maximum dose is exceeded.1 Tens of thousands people each year end up in the hospital due to acetaminophen overdose and 150 of these cases are fatal due to acute liver failure.2 Factors that increase the risk for liver toxicity include long term alcohol use and use of drugs that are broken down by the cytochrome P450 2E1 enzyme system, including acetaminophen.3 A recent article entitled Tylenol’s Risks Not Fully Understood, Poll Shows explored the public’s knowledge on this drug. Shockingly, fifty-one percent of people surveyed were not aware of any warnings with acetaminophen usage. Forty-nine percent incorrectly said that an acetaminophen overdose would cause heart palpitations. Thirty-five percent of those surveyed believed it was safe to take two products containing acetaminophen simultaneously.1 In response to these polling results, the FDA has launched a safety campaign known as The FDA’s Safe Use Initiative in order to raise awareness of acetaminophen’s risk factors.1 This campaign includes a webpage, pamphlets, and a YouTube channel on the risks associated with acetaminophen. Tylenol manufacturers have also taken steps to raise awareness by making posters for doctors’ offices and making a YouTube channel of their own.1 This article only used polls to measure patient awareness, so threats to validity were possible. The article did not explain factors that may have led to a certain survey response, such as a career in health care.

I was surprised to learn that a large percentage of the public was unaware of the safety concerns with acetaminophen. I agree with the article that steps need to be taken to improve patient education on this issue. Despite the safety concerns, this would not change my self-care recommendations. I still see acetaminophen as an effective analgesic, but would take the time to warn my patients about the health risks. One study determined that out of 662 cases of acute liver failure in a hospital, 42 percent of them had to do with misuse of Tylenol.2 I believe that many hospital visits could be avoided if patients were more aware of the safety concerns with Tylenol products. While it may be true that the FDA campaign may reduce the number of hospital visits, I believe that even more should be done. The FDA’s creation of a YouTube channel, for example, will only help if a patient happens to find it on the internet. What about those who do not own a computer? A patient should not have to go out of their way to be educated on a medication, even if it can be bought over the counter.  I believe something should be done in pharmacies to more directly educated patients. Pharmacists should take a direct role in educating patients in person. Flyers that warn about overdoses should be put up next to the acetaminophen products in pharmacies.  This way, a pharmacist can warn the patient on the maximum dosage and what can happen if there is an overdose of the drug. It would not take up too much of a pharmacist’s time and can be a very effective way to educate the public. This is just one possible solution to the issue. Based on the statistics this article gave, are the safety concerns severe enough to take more initiative? If so, should Tylenol maybe become a behind the counter drug so the pharmacy can further monitor its usage? How else can we reduce the number of acetaminophen overdoses?

 

References

[1] Miller TC,  Gerth J. Tylenol’s Risks Not Fully Understood, Poll Shows. ProPublica: Journal in the Public Interest. 2013. Available at: http://www.propublica.org/article/tylenols-risks-not-fully-understood-poll-shows. Accessed October 7, 2013.

[2] Larson A. M., Polson  J., Fontana  R. J., Davern T. J. et. al. Acetaminophen-induced acute liver failure: Results of a United States multicenter, prospective study. Hepatology [serial online]. 2013;42(6): 1364-1372. Available at: http://onlinelibrary.wiley.com/doi/10.1002/hep.20948/full. Accessed October 11, 2013.

[3] Kozer E, Koren G. Management of Paracetamol Overdose: Current Controversies. Drug Safety [serial online]. January 1, 2001;24(7):503-512. Available from: E-Journals, Ipswich, MA. Accessed October 20, 2013.

4 Responses to “The Importance of Acetaminophen Overdose Education”

  1. Eric Huseman Says:

    In response to the author’s questions, I do not think that acetaminophen should become a behind-the-counter drug. While this would certainly provide added opportunities for the pharmacist to educate patients about acetaminophen overdosing, I believe that this restriction would unnecessarily limit the public’s ability to buy acetaminophen at places besides community pharmacies such as gas stations and convenience stores. I think that another possible way to increase public awareness of acetaminophen overdosing would be for primary care physicians to educate patients about acetaminophen dosing limits and the dangers of overdosing when they write patients prescriptions for medications that contain acetaminophen. Physicians should instruct patients that they should not take any other products that contain acetaminophen while taking this prescription medication. They should warn patients that many combination drugs contain acetaminophen and recommend that the patient consult with the pharmacist if they have any questions about whether or not a product contains acetaminophen. Hopefully, such education not only informs the patient for the time they are taking that particular prescription medication but also makes them aware long-term that they should be cautious about how much acetaminophen and how many acetaminophen containing products they are taking at any given point in time.

  2. Andrea Bashore Says:

    It was shocking to read the statistics and see how many people are unaware of warnings while taking acetaminophen. When first reading this I would think that keeping acetaminophen behind the counter could be helpful in educating patients and making the population more aware of serious side effects and how to properly take this drug. After further reading, I think that acetaminophen is used and bought enough that this would be a very big hassle to patients. While there are risks, they do not seem to be great enough to keep this medication behind the counter. Acetaminophen is commonly used, and keeping it behind the counter could discourage patients from buying it. This could keep patients from treating symptoms or possibly buying a different over the counter drug that is not as effective or is not the correct medication for their symptoms. I think that we can find other ways to educate the population, especially since acetaminophen is so widely used and common.

  3. Trevor Stump Says:

    It’s amazing how much larger the problem of acetaminophen overdose is than I realized. While it is encouraging that the FDA is taking steps to educate patients through a safety campaign, however judging by Miller and Gerth’s article it does not appear as though this initiative has been particularly successful. I think more education is definitely important, and I think pharmacists have a great opportunity to help provide that education. I also think physicians and other healthcare providers can step in and speak to patients about the safe use of Tylenol, specifically with patients who have been prescribed another medication containing acetaminophen. It would be interesting to see statistics on the public’s perception of Tylenol use from before the FDA initiated these programs to get a comparison and see if there has been any improvement from the programs that have been implemented, but regardless it appears as though patients generally still do not have a good understanding of the potential dangers of acetaminophen and more education is needed.

  4. Jinwon Byun Says:

    I was surprise with the statistical numbers that how many people do not understand the awful result of acetaminophen overdose. Honestly, I do not know that overdose cause serious disease until I decide to be a pharmacist. I think because OTC drug is easy to be assessed, patients are more likely to abuse OTC drugs, and acetaminophen is the typical and famous example. I know some people use acetaminophen more than the maximum dosage. It is true that patients need more education and need to be encouraged taking right dosage for acetaminophen. Keep advertising and educate patients about risk of acetaminophen overdoes is important to reduce liver failure issues. Since acetaminophen is used in large area, it is hard to educate people. Also, manufactures can label the risk of overdose on the box or bottle. The risk should be big enough to be easily noticed by patients who buy the medicine. I do not think acetaminophen should become behind-the-counter medication, since many people decide it as OTC drug. Hopefully, the number of issues will be gradually decreased with many different ways.

Leave a Reply